Arkansas, 2015

Flash Flood in Arkansas, May 17, 2015

May 17, 2015 · NWS SHV · 1 event in 1 county or zone

A line of strong thunderstorms developed during the late night hours of May 16th across Northern Texas and Southern Oklahoma. This line moved eastward into Southeast Oklahoma and Southwest Arkansas during the morning hours of May 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A line of strong thunderstorms developed during the late night hours of May 16th across Northern Texas and Southern Oklahoma. This line moved eastward into Southeast Oklahoma and Southwest Arkansas during the morning hours of May 17th. Excessive heavy downpours accompanied this line of thunderstorms and as a result, flash flooding was reported in Sevier County, Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 6:19 AM CST, 26 minutes earlier.

Area forecast discussion, May 17, 6:19 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
719 AM CDT SUN MAY 17 2015

.AVIATION...
CONVECTION WILL AFFECT AREA TERMINALS INTERMITTENTLY THROUGHOUT
THE 12Z TAF CYCLE...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE REGION. SOME PATCHY AREAS OF MVFR STRATUS MAY BE SEEN
THIS MORNING...BUT SHOULD LIFT TO VFR AREAWIDE PRIOR TO 18Z. WILL
LIKELY SEE ANOTHER ROUND OF LOW CLOUDS COME IN AFTER 18/06Z.
OTHERWISE...EXPECT GUSTY SELY WINDS SUSTAINED AT 10-15 KTS
TODAY...DIMINISHING SOME OVERNIGHT TO BETWEEN 5 AND 10 KTS. /12/

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT SUN MAY 17 2015/

DISCUSSION...
A LINE OF THUNDERSTORMS WEST OF THE CWA WILL CONTINUE TO MOVE
EAST...AND SHOULD CROSS THE NORTHWEST PORTIONS OF THE AREA THIS
MORNING. EXPECT BRIEF GUSTY WEST WIND AND VERY HEAVY RAIN...BUT
STORMS SHOULD REMAIN BELOW SEVERE LIMITS. WILL CONTINUE THE FFA
THROUGH 18Z AS PREVIOUSLY ISSUED TO COVER THE ONGOING RAINFALL.
OUTFLOW FROM CURRENT CONVECTION WILL LIKELY PROVIDE FOCUS FOR
ADDITIONAL DEVELOPMENT THIS AFTERNOON...MAINLY ACROSS NORTH
CENTRAL INTO SOUTH CENTRAL ARKANSAS AND THE LAKES AREA OF EAST
TEXAS. SOME OF THIS ACTIVITY WILL APPROACH SEVERE LIMITS DUE THE
THE ADDITIONAL INSTABILITY PROVIDED BY DAYTIME HEATING.

EXPECT A SHORT BREAK IN THE WEATHER THIS EVENING FOLLOWED BY YET
ANOTHER SHORTWAVE WHICH WILL MOVE ACROSS THE RED RIVER VALLEY
EARLY MONDAY. THIS SYSTEM WILL LIKELY BRING ANOTHER ROUND OF
SHOWERS AND TSTMS...WITH HEAVY RAINFALL FROM SOUTHWEST ARKANSAS
INTO NORTHEAST TEXAS. WILL LET THE DAY SHIFT DECIDE IF RAINFALL
FROM THE EVENT WILL BE ENOUGH TO WARRANT ANOTHER FFA. A LOT WILL
DEPEND ON HOW MUCH RAIN FALLS THIS MORNING. LATEST WPC QFP AMOUNTS
HAVE BEEN TRIMMED BACK SLIGHTLY...BUT STILL INDICATE ONE TO TWO
INCHES POSSIBLE.

BY TUESDAY...ANOTHER BROAD UPPER LOW SETTLES OVER THE SOUTHWEST
U.S. THIS UPPER LOW WILL BECOME NEGATIVELY TILTED OVER THE NORTHERN
ROCKIES...WITH ANOTHER ONE FILLING IN BEHIND IT BY THURSDAY NIGHT.
THE CONTINUED SW FLOW ALOFT AND PACIFIC MOISTURE FETCH WILL
REMAIN THROUGH MUCH OF THE WEEK....KEEPING THE REGION IN A WET
PATTERN. IT DOES NOT LOOK LIKE ANY SURFACE FRONTS WILL CROSS THE
CWA...BUT A WEAK FRONT MAY REACH THE CWA AND STALL LATE IN THE WEEK.
SO THE MAIN IMPACT ON DAILY TEMPERATURES WILL LIKELY BE THE CLOUDS
AND RAIN. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  72  82  69 /  40  60  60  40
MLU  87  72  83  70 /  50  50  60  50
DEQ  82  69  80  67 /  80  70  50  30
TXK  85  70  82  68 /  60  70  50  30
ELD  86  71  81  68 /  40  60  60  40
TYR  84  71  82  69 /  70  60  50  40
GGG  86  72  82  69 /  50  60  60  40
LFK  88  74  85  71 /  50  50  60  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ARZ050-051-
     059-060-070.

LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR OKZ077.

TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR TXZ096-097-
     108>112-124>126-136>138.

&&

12
Hazardous weather outlook, May 17, 3:22 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 AM CDT SUN MAY 17 2015

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
171700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
422 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS...SOME WHICH MAY PRODUCE HEAVY RAINFALL AND GUSTY
WIND...CAN BE EXPECTED...MAINLY THIS MORNING AND AGAIN LATE TONIGHT.
FLASH FLOODING IS POSSIBLE THIS MORNING...ESPECIALLY WHERE HEAVY
RAIN FALLS ON ALREADY SATURATED SOILS...RESULTING IN RAPID RUNOFF
OF WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. ADDITIONAL HEAVY RAIN
IS POSSIBLE MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY DUE TO FLOODING.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-
171700-
NEVADA-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
422 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS...SOME WHICH MAY PRODUCE HEAVY RAINFALL...GUSTY
WIND AND HAIL...CAN BE EXPECTED. WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED...HOWEVER A FEW MAY REACH SEVERE LIMITS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, May 17, 2:03 AM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 AM CDT SUN MAY 17 2015

OKZ077-TXZ096-097-170845-
MCCURTAIN OK-RED RIVER TX-BOWIE TX-
303 AM CDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN...NORTHWESTERN BOWIE
AND NORTHERN RED RIVER COUNTIES UNTIL 345 AM CDT...

AT 302 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NASHOBA TO NEAR
BLOSSOM...AND MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IDABEL...BROKEN BOW...BAGWELL...MANCHESTER...WRIGHT CITY...
VALLIANT...DETROIT...MILLERTON...HAWORTH...GARVIN...KIOMATIA...
RUFE...NEGLEY...OAK HILL...HOLLY CREEK...GOLDEN...BETHEL...PICKENS...
SHERWOOD AND BRYARLY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3451 9446 3418 9447 3361 9465 3365 9531
      3388 9531 3388 9528 3391 9528 3389 9526
      3396 9523 3394 9516 3423 9515 3425 9505
      3451 9505
TIME...MOT...LOC 0802Z 267DEG 38KT 3447 9513 3373 9535

12
Special weather statement, May 17, 4:08 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 AM CDT SUN MAY 17 2015

ARZ050-059-OKZ077-TXZ096-097-171115-
LITTLE RIVER AR-SEVIER AR-MCCURTAIN OK-RED RIVER TX-BOWIE TX-
508 AM CDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...
SOUTHWESTERN SEVIER...SOUTHEASTERN MCCURTAIN...WESTERN BOWIE AND
SOUTHEASTERN RED RIVER COUNTIES UNTIL 615 AM CDT...

AT 507 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HORATIO TO NEAR DALBY
SPRINGS...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW BOSTON...HORATIO...FOREMAN...DE KALB...LOCKESBURG...WINTHROP...
DALBY SPRINGS...ARKINDA...CENTRAL...SHINEWELL...WEST OTIS...SPRING
HILL...GOODLAKE...CERROGORDO...BOKHOMA...MOON...GENEVA...TOM...
WALLACE AND GOODWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3408 9412 3332 9450 3336 9480 3337 9481
      3395 9460
TIME...MOT...LOC 1007Z 226DEG 16KT 3399 9437 3344 9474

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sevier

When
May 17, 6:45 AM CST to 7:30 AM CST
Where
Sevier County, 1.99 mi W of Central to 1.83 mi SW of Central
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.902, -94.285

Local Sheriffs Office reported high water across portions of Central Road east southeast of Horatio, Arkansas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567135.